Multi-drug resistant tuberculosis (MDR-TB) has been reported in every country around the world though it remains most common in developing countries. While usually curable with long treatment using second-line drugs, new problems can result from adverse side effects that can make the treatment almost as dangerous as the disease it was meant to treat.
D-Cycloserine (marketed under the brand name of Seromycin) is a broad-spectrum antibiotic that has become widely used as a second-line drug for tuberculosis due to its ease of use. Along with treating MDR-TB, Cycloserine has other potential medical applications including treatment of chronic pain and has also been used to treat phobic behaviour over the past decade.
Medical professionals treating MDR-TB patients in developing countries have been reporting concerns due to the psychiatric symptoms associated with cycloserine use. Among the central nervous system (CNS) side effects linked to cycloserine are: anxiety, confusion, irritability, depression, nervousness, nighmares, mood changes and thoughts of suicide.
A report by a physician working with Medecins Sans Frontieres (Doctors without Borders) has stressed the potential suicide risk associated with cycloserine treatment. According to Dr. Emily Wise who is volunteering in Uzbekistan where MDR-TB is endemic, five patients treated with cycloserine attempted to kill themselves in recent months. "Each case of drug-resistant TB therefore presents our team with a dilemma," she writes. "We must try to reconcile the conflict between saving the patient from dying from TB, and our ethical concerns about the side effects of the treatment."
Since no effective psychiatric care is available for these patients, it remains up to the primary care staff to respond as best they can. Dr. Wise described one patient, "Maya", who warned counselors that she was planning to commit suicide. A hastily-assembled crisis team managed to intervene before the patient hanged herself. Despite discontinuing her TB drugs and placing her on round-the-clock observation, a more permanent solution will be harder to find.
Though TB patients with a history of psychological problems seem particularly vulnerable to cycloserine's psychiatric side effects, warning patients receiving the drug may not be enough to prepare them for what they might experience. For many users, suicidal thoughts and acute depressing may strike without any of the usual early signs and can happen at any time. Though stopping cycloserine and placing patients on anti-depressants can relieve the depression, the problem of treating the TB still remains.
People with TB have few alternatives, especially when dealing with one of the multi-drug resistant strains. A daily regimen involving taking numerous pills is essential for arresting the progress of the disease. Also, discontinuing cycloserine treatment can increase the possibility of the TB developing a resistance as it has with so many other antibiotics. With the lack of real alternatives, physicians often have no choice but to resume the cycloserine and hoping for the best.
While the dangers associated with cycloserine are well-documented, pharmaceutical companies have been slow to develop better alternatives. According to Dr. Wise, "We need the pharmaceutical industry and the international community to put this disease on their agenda and give doctors and patients what they so desperately need: new compounds against drug-resistant TB." With longer delays before new antibiotics become available and the likelihood of new side effects emerging, the problems faced by cycloserine patients are unlikely to go away anytime soon.